Missouri, 2016

Flood in Missouri, May 24, 2016

May 24, 2016 · NWS PAH · 1 event in 1 county or zone

A slow-moving cluster of thunderstorms produced very heavy rain and isolated flooding of roads. The storms occurred in a moist southwest wind flow, with surface dew points in the middle 60's.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A slow-moving cluster of thunderstorms produced very heavy rain and isolated flooding of roads. The storms occurred in a moist southwest wind flow, with surface dew points in the middle 60's. A weak 500 mb shortwave trough embedded in southwest flow aloft helped to trigger the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 24, 1:50 PM CST, 0 minutes earlier.

Area forecast discussion, May 24, 1:50 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
250 PM CDT TUE MAY 24 2016

.SHORT TERM...(Tonight through Thursday night)
Issued at 250 PM CDT Tue May 24 2016

Short term convective trends will have to be derived from
radar/satellite, and the RAP, as the other models are not
handling well what may be an MCV moving across southern MO. From
there, will trend more toward a NAM/EC blend overnight and on
through the remainder of the short term forecast. We may see a
lull after the current activity does what it will. Late tonight
into Wednesday morning expect another round of convection to move
NE, especially over the NW 1/2 of the area, diminishing by
afternoon with the passage of a mid level s/wv. Likely a lull
Wednesday night, then convective chances slowly increase Thursday
and especially Thursday night as the mid level flow backs in
response to energy digging moving into the Rockies from the SW
U.S. in the form of a mid level low.

The airmass will be rich with deep moisture through the short
term. So any robust convection will produce very heavy rain. Also,
the airmass just to our west and southwest will overspread the
area. Already seeing some pulse near to low end severe cores with
this activity. Models show decent instability, so a few strong,
pulse severe storms cannot be ruled out. Warm and muggy. Split the
difference on MOS and our existing numbers.

.LONG TERM...(Friday through Tuesday)
Issued at 250 PM CDT Tue May 24 2016

Warm and humid conditions will continue through the long term. The
main forecast challenge is precipitation chances. Deep-layer
southwest flow Friday will decrease over the weekend. The flow
pattern will become weak and non-descript by Memorial Day. There
will likely be a corresponding decrease in convective coverage
over the holiday weekend as the flow slackens. Details below...

On Friday, a rather broad 500 mb shortwave trough will emerge from
the Rockies into the western High Plains. This trough will continue
northeastward across the central Plains on Saturday. A moist and
unstable air mass will be in place, but there is no synoptic low-
level boundary apparent in the models. Therefore, precipitation
coverage will be dependent on mesoscale features such as outflow
boundaries and/or convectively-induced vorticity centers. Given the
lack of model skill at longer time ranges with such features, the
forecast will stay the course with 30 to 50 percent chance pops.
Given the moist environment and moderately strong low-level inflow,
locally heavy rain is likely in some thunderstorms. Even small doses
of sun should be enough to push highs into the lower/mid 80s, which
the models have consistently been forecasting for both Fri and Sat.

Sunday into Memorial Day, the upper-level flow will weaken as the
shortwave continues northeast across the Great Lakes region. In the
wake of the shortwave, some mid-level drying is indicated by the
gfs. This is reflected in its lower precipitable water values. The
forecast will follow suit, with pops mainly in the slight chance
category Saturday night into Monday. Highs should be in the 80s
with lows in the 60s during that period.

For Tuesday, the models diverge concerning the evolution of
troughing over the western states. The 12z ecmwf indicates southwest
flow will increase slightly ahead of the trough, but the gfs and
gefs keep the trough much further west. The forecast will indicate
low chance pops for Tuesday. Even the more pessimistic ecmwf does
not suggest widespread coverage of precip.

&&

.AVIATION...
Issued at 1203 PM CDT Tue May 24 2016

VFR conditions with south winds aob 10 kts and occasional clouds
5-8k/ft, high level clouds as well. There is a chance of shra/tsra
across the area (scattered) through Wednesday morning. Will
require short term updates given the uncertainty in timing and
coverage. No inclusion at this time.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 24, 2:46 AM CST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT TUE MAY 24 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS, MAINLY THIS
AFTERNOON THROUGH TONIGHT, BUT THEY ARE EXPECTED TO REMAIN BELOW
SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ALMOST DAILY CHANCES FOR THUNDERSTORMS WILL ARRIVE BEGINNING ON
WEDNESDAY AND LAST THROUGH MONDAY. HEAVY RAIN AND LIGHTNING ARE
THE PRIMARY STORM HAZARDS. HOWEVER, AN ISOLATED STRONG OR SEVERE
THUNDERSTORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY ABREAST OF THE LATEST UPDATES AND FORECASTS
THIS WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ripley

When
May 24, 1:50 PM CST to 7:00 PM CST
Where
Ripley County, Naylor to Glenn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.580, -90.600

Near Gatewood, there was minor flooding of Highway V due to a nearby creek, and water was reported along Highway 142 near Highway V. Near Naylor, there was minor flooding on Highway 142.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630223.